Nebraska, 2008Blizzard in Nebraska, March 2, 2008
March 2, 2008 · NWS GLD · 1 event in 1 county or zone
Light snow accompanied by 40-50 mph winds resulted in whiteout conditions for a time across the Tri-State region during the day. Snowfall totals ranged from one to two inches while visibilities of near zero to 1/4 mile in falling and blowing snow occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow accompanied by 40-50 mph winds resulted in whiteout conditions for a time across the Tri-State region during the day. Snowfall totals ranged from one to two inches while visibilities of near zero to 1/4 mile in falling and blowing snow occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 2, 10:37 AM MST, 23 minutes earlier.
Area forecast discussion, Mar 2, 10:37 AM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MST SUN MAR 2 2008
.AVIATION...FOR THE 18Z TAF...COMPLEX FORECAST THIS TAF PERIOD
WITH PRECIPITATION CURRENTLY KNOCKING ON THE DOORSTEP AT KGLD.
EARLIER REPORT FROM YUMA COUNTY INDICATED SNOW WITH A BIT OF RAIN
AT THE ONSET OF PRECIPITATION. GIVEN THERMAL PROFILES AT BOTH KGLD
AND KMCK...WENT AHEAD AND WENT WITH ALL SNOW AS WE SHOULD QUICKLY
WET BULB DOWN.
WINDS WILL ALSO BE A CONCERN AS THE LOCAL WIND GUST TOOL
INDICATES THE POSSIBILITY OF GUSTS APPROACHING 45 TO 50 KTS BY 21Z
TODAY. MOMENTUM TRANSFER FROM BUFKIT GFS SOUNDINGS WOULD SUPPORT
GUSTS TO AROUND 40KTS. NAM BUFKIT SOUNDINGS ARE IN THIS SAME
GENERAL VICINITY SO WENT WITH THIS FOR THE TAF. CURRENT MVFR CIGS
WILL LOWER TO IFR AFTER 19Z AT KGLD AND 21Z AT KMCK. EXPECT
PERIODIC LIFR CIGS IN THE HEAVIEST SNOW BAND. PRECIP LOOKS TO COME
TO AN END BY AROUND 04Z AT WHICH TIME WINDS WILL SUBSIDE FOR A
BRIEF PERIOD OF TIME BEFORE PICKING BACK UP BY AROUND 14Z MONDAY.
&&
.PREV DISCUSSION... /ISSUED 254 AM MST SUN MAR 2 2008/
.DISCUSSION...THE UPPER TROUGH WILL MOVE INTO THE CENTRAL ROCKIES
TODAY AND SHIFT FURTHER SOUTH INTO SOUTHERN NEW MEXICO TONIGHT. ON
MONDAY THE TROUGH WILL PROGRESS EASTWARD INTO THE SOUTHERN TEXAS
PANHANDLE REGION. A SHORTWAVE RIDGE WILL FILL INTO THE HIGH PLAINS
MONDAY NIGHT AND CONTINUE THROUGH TUESDAY. BY TUESDAY NIGHT ANOTHER
TROUGH IN THE NORTHERN STREAM WILL MOVE EAST OF THE ROCKIES. AT THE
SURFACE...A TROUGH WILL EXTEND FROM MINNESOTA TO THE TEXAS
PANHANDLE. HIGH PRESSURE WILL BUILD IN BEHIND THE TROUGH TONIGHT.
THIS HIGH PRESSURE WILL BE REPLACED BY ANOTHER TROUGH THAT SETS UP
MONDAY NIGHT AND CONTINUES THROUGH TUESDAY NIGHT.
MAIN PROBLEM WITH THIS FORECAST IS HOW MUCH SNOW WILL FALL AND WHAT
TYPE OF HIGHLIGHT SHOULD BE USED. MODELS ALSO INDICATE THERE WILL BE
ADVISORY LEVEL WINDS FOR THE ENTIRE FORECAST AREA FOR MUCH OF THE
DAY. ANY SNOW THAT FALLS SHOULD BE WIND DRIVEN. FIRST OF ALL MODEL
WIND INDICATES THAT SUSTAINED WIND COULD BE AROUND 30KTS. WIND GUSTS
TO 45KTS WILL BE POSSIBLE BASED ON THE GFS BUFKIT MIXING LAYER
HEIGHT. SNOW AMOUNTS OVER THE FORECAST AREA RANGE FROM 2-3 INCHES IN
THE WEST TO 1-2 INCHES EAST OF THE COLORADO LINE. AFTER CONSIDERABLE
COORDINATION WITH SURROUNDINGS OFFICES HAVE DECIDED TO GO WITH A
SNOW/BLOWING SNOW ADVISORY VALID FROM 15Z TO 03Z FOR ALL ZONES.
ADDED A SLIGHT CHANCE OF LIGHT SNOW TUESDAY NIGHT AS SOME MOISTURE
AND DYNAMICS ARE PRESENT WITH THE TROUGH IN THE NORTHERN STREAM.
OTHERWISE THE REMAINING PERIODS ARE DRY DUE TO LACK OF SHORTWAVES
AND SUBSIDENCE.
850MB TEMPERATURES WILL BE NEAR ZERO TODAY AND THEN WARM TO 7
DEGREES BY TUESDAY. FOR TEMPERATURES BASICALLY FOLLOWED THE COOLEST
GUIDANCE EVEN ON TUESDAY.
&&
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...SNOW AND BLOWING SNOW ADVISORY UNTIL 8 PM MST /9 PM CST/ THIS
EVENING FOR KSZ001>004-013>016-027>029-041-042.
NE...SNOW AND BLOWING SNOW ADVISORY UNTIL 8 PM MST /9 PM CST/ THIS
EVENING FOR NEZ079>081.
CO...SNOW AND BLOWING SNOW ADVISORY UNTIL 8 PM MST THIS EVENING FOR
COZ090>092.
&&
FOLTZ/FSHazardous weather outlook, Mar 2, 5:42 AM MST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
542 AM MST SUN MAR 2 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
542 AM MST SUN MAR 2 2008 /642 AM CST SUN MAR 2 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
NORTH WIND AT 30 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED
TODAY AS A STRONG AREA OF LOW PRESSURE MOVES INTO THE REGION. SNOW
AND WIND WILL COMBINE TO PRODUCE AREAS OF BLOWING SNOW AND REDUCED
VISIBILITIES. A SNOW AND BLOWING SNOW ADVISORY IS POSTED THROUGH 8
PM MST THIS EVENING. TRAVEL MAY BE HAZARDOUS DUE TO SLICK ROADS AND
VISIBILITIES LESS THAN A MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEEDED.
FS
Blizzard, Dundy
- When
- March 2, 11:00 AM MST to 5:00 PM MST
- Where
- Dundy forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Visibility was reported to be less than one quarter of a mile with moderate snow. Snow accumulations of 1 to 3 inches occurred.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Wisconsin, March 2 to 3, 20081 death · 1 event
- Tornado and Hail in Texas, March 2 to 3, 2008$560,000 · EF1 · 17 events
- High Wind and Winter Weather in Texas, March 2 to 3, 20082 injured · $229,000 · 54 kt wind · 20 events
- Flash Flooding and Flooding in Iowa, March 2 to 4, 2008$635,000 · 13 events
- Tornado and Hail in Oklahoma, March 2, 2008$162,000 · EF0 · 41 events
- Flooding in Iowa, March 2 to 7, 2008$480,000 · 10 events
- Tornado and Hail in Kansas, March 2, 2008$212,000 · EF0 · 16 events
- Strong Wind in Arizona, March 2, 2008$25,000 · 1 event
- Winter Storm and High Wind in New Mexico, March 2 to 3, 200852 kt wind · 17 events
- Strong Wind in Arizona, March 2, 2008$20,000 · 1 event
- Flash Flooding and Hail in Oklahoma, March 2 to 3, 2008$6,000 · 52 kt wind · 14 events
- Winter Storm in Colorado, March 2 to 3, 200810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84642.